Many common medications can have side effects that impact oral health. It is important to let your dentist know about any medications and supplements you take, including over-the-counter products, so that he or she can monitor possible effects on your teeth and mouth.
One of the most common oral side effects of medications is dry mouth, or xerostomia. Over 400 medicines, including those used to treat allergies, depression, psychosis, anxiety, Parkinson’s disease, Alzheimer’s disease, asthma, high blood pressure, heart disease, seizures, acne, pain, motion sickness, cancer, and muscle spasms, can cause dry mouth. Not having enough saliva in the mouth can cause irritation and inflammation that can eventually lead to gum disease. You can relieve dry mouth by drinking lots of water or chewing sugarless gum.
Some inhaler medications used to treat asthma can cause a yeast infection known as oral candidiasis. You can prevent this by rinsing your mouth with water after using an inhaler.
Some medicines used to treat seizures and high blood pressure and prevent organ rejection after a transplant can cause the gums to swell and grow over the teeth. This process, known as gingival overgrowth, increases the risk of periodontal disease and damage to teeth. Men and people with plaque on their teeth are at higher risk of developing this side effect. You can lower your risk of developing gingival overgrowth through good oral hygiene and visiting your dentist often.
Many chemotherapy drugs can cause mucositis, or inflammation of the mucous membranes, the lining of the mouth and digestive tract. Mucositis can lead to swelling of the mouth and tongue that can cause pain, bleeding, and ulcers in the mouth. People who drink alcohol; use tobacco; are dehydrated; have diabetes, HIV, or kidney disease; or do not follow good oral hygiene practices are at increased risk.
Canker sores, or mouth ulcers, can occur inside the mouth or on the tongue. They appear similar to craters because they have a hole in the center caused by a break in the mucous lining of the mouth. Sores are a possible side effect of chemotherapy drugs, aspirin, gold used to treat rheumatoid arthritis, penicillin, phenytoin, sulfonamides, and streptomycin.
Some medicines can cause changes in taste, which is called dysgeusia. They can make food taste different or cause a metallic, salty, or bitter taste. This side effect is more common in elderly people who take multiple medications. These changes usually stop if the person stops taking the medication. Taste changes can be a side effect of chemotherapy drugs, antibiotics, antifungals, antipsychotics, bisphosphonates, blood thinners, diuretics, transplant rejection medications, smoking cessation medications, stimulants, and medications used to treat allergies, high blood pressure, high cholesterol, diabetes, glaucoma, gout, heart disease, iron deficiency, muscle strain, Parkinson’s disease, rheumatoid arthritis, seizures, thyroid conditions, and tuberculosis.
Sugar is added to many medications, such as vitamins, cough drops, antacids, and syrup-based medicines. If these are used for a long period of time, they can lead to tooth decay. You should rinse your mouth after taking one of these medications or ask for a sugar-free version of the medicine.
Some medications, such as antibiotics, can cause tooth discoloration when taken by pregnant women or children, and others can cause staining of teeth in adults. Too much fluoride from toothpastes, mouthwashes, or vitamins can cause fluorosis, which can lead to staining of the teeth. Iron salts taken orally can also lead to staining.
If you take medications, including over-the-counter ones, on a regular basis, discuss possible oral health side effects with your doctor. You should also discuss your medications with your dentist when you go for regular visits.